Display Settings:

Format

Send to:

Choose Destination
We are sorry, but NCBI web applications do not support your browser and may not function properly. More information
J Dtsch Dermatol Ges. 2007 Feb;5(2):110-7.

Abuse of anabolic-androgenic steroids and bodybuilding acne: an underestimated health problem.

[Article in English, German]

Author information

  • 1Department of Dermatology, Environmental Medicine and Health Science, Division of Human Sciences, University of OsnabrYck, Germany. melnik@t-online.de

Abstract

Abuse of anabolic-androgenic steroids (AAS) by members of fitness centers and others in Germany has reached alarming dimensions. The health care system provides the illegal AAS to 48.1 % of abusers. Physicians are involved in illegal prescription of AAS and monitoring of 32.1 % of AAS abusers. Besides health-threatening cardiovascular, hepatotoxic and psychiatric long-term side effects of AAS, acne occurs in about 50 % of AAS abusers and is an important clinical indicator of AAS abuse, especially in young men 18-26 years of age. Both acne conglobata and acne fulminans can be induced by AAS abuse. The dermatologist should recognize bodybuilding acne, address the AAS abuse, and warn the patient about other potential hazards.

PMID:
17274777
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Blackwell Publishing
    Loading ...
    Write to the Help Desk